Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 57, NWS Great Falls, MT

July 6, 2012Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 6, 2012, 5:24 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2012, 5:24 PM MDT (23:24 UTC)
Expired
Jul 6, 2012, 6:15 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 22 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:37 PM MDTTSTM WND GST 635 Sw Great Falls, MT63 MPH WIND MEASURED AT GREAT FALLS NWS OFFICE. VERY HEAVY RAIN.
Jul 6, 5:42 PM MDTTSTM WND DMG3 S Great Falls, MTPOWER POLE SNAPPED AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS55 KTFX 062324
SVRTFX
MTC013-015-070015-
/O.NEW.KTFX.SV.W.0057.120706T2324Z-120707T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 PM MDT FRI JUL 6 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF GREAT FALLS...
  SOUTHWESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 615 PM MDT

* AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GREAT FALLS...MOVING EAST
  AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE AND GREAT FALLS.

WIND GUSTS TO 65 MPH ARE LIKELY WITH THIS STORM...THERE IS ALSO A 
POTENTIAL FOR HAIL UP TO THE SIZE OF NICKELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4766 11082 4741 11077 4736 11154 4754 11161
TIME...MOT...LOC 2324Z 258DEG 24KT 4746 11141

$$

MPJ
2 follow-up statements
656 
WWUS55 KTFX 062350
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT FRI JUL 6 2012

MTC013-015-070015-
/O.CON.KTFX.SV.W.0057.000000T0000Z-120707T0015Z/
CASCADE MT-CHOUTEAU MT-
550 PM MDT FRI JUL 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 65 MPH.  THIS STORM WAS LOCATED NEAR MALMSTROM AFB...OR
NEAR GREAT FALLS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND VERY 
HEAVY RAINFALL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS!

&&

LAT...LON 4755 11152 4766 11082 4741 11077 4737 11143
TIME...MOT...LOC 2349Z 258DEG 24KT 4749 11117

$$

MPJ
654 
WWUS55 KTFX 070014
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT FRI JUL 6 2012

MTC013-015-070024-
/O.EXP.KTFX.SV.W.0057.000000T0000Z-120707T0015Z/
CASCADE MT-CHOUTEAU MT-
614 PM MDT FRI JUL 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOUTEAU AND
NORTH CENTRAL CASCADE COUNTIES WILL EXPIRE AT 615 PM MDT...

RADAR INDICATED THAT VERY HEAVY RAIN AND WIND GUSTS UP TO 55 MPH 
WERE STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4755 11152 4766 11082 4741 11077 4737 11143
TIME...MOT...LOC 0014Z 258DEG 24KT 4752 11093

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:49 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 2:49 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT FRI JUL 6 2012

.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...FAIRLY QUIET CONDITIONS THIS
AFTN AS WESTERN FLANK OF THE STRONG HIGH PRESSURE CENTERED OVER THE
MIDWEST STATES BEGINS TO EXPAND INTO OUR REGION.  AS NOTED IN THIS
MORNINGS UPDATE...THE FLOW OF MONSOONAL MOISTURE HAS DRIFTED INTO
COLORADO/ERN WYOMING BUT A NARROW RIBBON OF PACIFIC MOISTURE CUTTING
ACROSS WESTERN MT IS CLOSE ENOUGH TO SET OFF VERY SPOTTY SHOWERS...
WITH A FEW WEAK SHORT-LIVED THUNDERSTORMS...MAINLY FROM HELENA/BUTTE
EAST TO LEWISTOWN.  EXPECT ANY PRECIPITATION AMOUNTS FROM THIS
ACTIVITY TO BE A FEW HUNDREDTHS AT BEST WITH THE CELLS DISSIPATING
QUICKLY LATER THIS EVE.  FORECAST MODELS STILL IN VERY GOOD
AGREEMENT THAT THE UPPER RIDGE WILL CONTINUE TO STRENGTHEN...WITH
THE RIDGE AXIS BECOMING ESTABLISHED RIGHT THRU CENTRAL MT DURING THE
WEEKEND.  THIS WILL ALLOW FOR A STEADY WARMUP OF AFTN TEMPERATURES
WITH UPPER 80S TO LOW 90S TOMORROW AND LOW-MID 90S ON SUNDAY.  THE
MONSOONAL MOISTURE GRADUALLY REDEVELOPS AS WELL LEADING TO
ISOLATED AFTN/EVE THUNDERSTORMS EACH DAY...WITH MODELS SHOWING
SLIGHTLY BROADER COVERAGE OF STORMS ON SUNDAY. WITH FORECAST
PRECIPITABLE WATER VALUES ONLY IN THE 0.5 TO 0.8 INCH RANGE...THE
CONVECTIVE ACTIVITY WILL LIKELY BE A MIX OF WET AND DRY STORMS.
WINDS WILL REMAIN LIGHT AND VARIABLE THRU THE WEEKEND.
WARANAUSKAS

SUNDAY NIGHT THROUGH SATURDAY...VARIABLE STRENGTH HIGH PRESSURE WILL
REMAIN OVER THE REGION FOR THE LONG TERM PERIOD. SCATTERED MOISTURE
ASSOCIATED WITH MONSOONAL FLOW WILL SPREAD INTO THE AREA FROM THE
SOUTH. THIS WILL PRIMARILY AFFECT SOUTHWEST MONTANA WHERE BEST
INSTABILITY WILL EXIST...HOWEVER THERE WILL ALSO BE CHANCES FOR
SHOWERS AND THUNDERSTORMS IN CENTRAL AND NORTH-CENTRAL MONTANA AS
DISTURBANCES TRAVERSE THROUGH THE FLOW. CONFIDENCE IS LOW REGARDING
THE TIMING AND PLACEMENT OF DISTURBANCES AS ANY ACTIVITY LOOKS TO BE
QUITE SHOWERY AND SCATTERED IN NATURE. AS A RESULT...HAVE KEPT
SLIGHT CHANCE TO CHANCE POP THROUGHOUT THE FORECAST PERIOD AS MODEL
AGREEMENT IS SPOTTY AT BEST. THAT BEING SAID...HIGHER TERRAIN CAN
EXPECT THE MOST CONVECTIVE ACTIVITY POTENTIAL BEFORE SOME CELLS MOVE
OUT OVER THE PLAINS AND VALLEYS. WINDS WILL VARY IN DIRECTION BUT BE
GENERALLY LIGHT. AFTERNOON HIGH TEMPERATURES WILL RANGE FROM THE
UPPER 80S TO MID 90S WITH MON AND TUE LIKELY THE WARMEST. OVERNIGHT
LOWS WILL BE IN THE LOW 50S TO LOW 60S THROUGH THE PERIOD.

&&

.AVIATION...
UPDATED 1740Z.
VFR CONDITIONS WILL GENERALLY PREVAIL AT ALL TAF SITES THROUGH THE
PERIOD. THE ONLY EXCEPTION WILL BE THE CHANCE FOR AN ISOLATED
THUNDERSTORM LATE THIS AFTERNOON THROUGH THIS EVENING OVER CENTRAL
AND SOUTHWEST MONTANA. ANY THUNDERSTORM ACTIVITY SHOULD BE SHORT
LIVED AND FAIRLY WIDELY SCATTERED. EXPECT MOSTLY DRY CONDITIONS
AFTER 07Z SATURDAY...BUT MORE STORMS ARE POSSIBLE ONCE AGAIN DURING
THE AFTERNOON HOURS ON SATURDAY. BRUSDA

&&

.FIRE WEATHER...
HIGH PRESSURE RIDGING RETURNS IN EARNEST THIS WEEKEND...BEGINNING AN
EXTENDED PERIOD OF THE WARMEST/DRIEST CONDITIONS OF THE SEASON SO
FAR.  FIRE DANGER WILL GRADUALLY INCREASE AS ALL FUEL TYPES CONTINUE
TO DRY OUT WITH FINE FUELS QUICKLY APPROACHING OR REACHING CURED
STATUS OVER THE NEXT FEW DAYS. EXPECT MINIMUM HUMIDITIES TO DROP
INTO THE UPPER TEENS TO LOW 20S PERCENT RANGE ON SAT WITH MID-
UPPER TEENS BECOMING MORE WIDESPREAD ON SUN. HOWEVER...WITH LIGHT
WINDS IN THE FORECAST...FIRE WEATHER HEADLINES ARE NOT ANTICIPATED
AT THIS TIME. MONSOONAL MOISTURE ALSO INCREASES OVER THE REGION
BRINGING BROADER COVERAGE OF THUNDERSTORMS FROM SAT INTO EARLY
NEXT WEEK. FORECAST MODELS INDICATE THAT THE STORMS WILL BE A MIX
OF DRY/WET TYPES...RESULTING IN AN INCREASED THREAT OF LIGHTNING
STARTS AND HOLDOVERS. WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  88  59  91 /  10  20  20  20
CTB  50  85  54  89 /  10  10  10  10
HLN  58  91  60  93 /  20  20  20  20
BZN  51  89  51  91 /  20  20  20  20
WEY  40  82  41  85 /  20  30  20  20
DLN  51  88  53  91 /  20  20  20  20
HVR  56  90  59  93 /  10  10  20  20
LWT  55  84  57  87 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...GUSTAFSON
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 6, 3:44 AM MDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 AM MDT FRI JUL 6 2012

MTZ008>015-044>055-070945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
344 AM MDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.